Cholestasis secondary to anabolic steroid use in young menBMJ 2012; 344 doi: https://doi.org/10.1136/bmj.e468 (Published 02 February 2012) Cite this as: BMJ 2012;344:e468
- Ahmed M Elsharkawy, locum consultant gastroenterologist/hepatologist 1,
- Stuart McPherson, consultant hepatologist12,
- Steven Masson, consultant hepatologist12,
- Alastair D Burt, professor of histopathology2,
- Robert T Dawson, general practitioner3,
- Mark Hudson, consultant hepatologist1, honorary senior lecturer2
- 1Liver Unit, Freeman Hospital, Newcastle upon Tyne NE7 7DN, UK
- 2Institute of Cellular Medicine, Faculty of Medical Sciences, Newcastle University, Newcastle upon Tyne
- 3Medical Centre, The Grove, Rowlands Gill NE39 1PW, UK
- Correspondence to: A M Elsharkawy
- Accepted 21 November 2011
In the face of increasing societal pressure to achieve bodily perfection, young men in particular sometimes turn to anabolic steroids to help them achieve the body they want. The health consequences of this choice are often overlooked. We describe two cases of severe cholestatic liver disease in young men who had taken anabolic steroids with the aim of enhancing their body image.
A 32 year old man presented with a seven day history of nausea, vomiting, and jaundice associated with severe itching. He had no medical history of note and had not taken any prescribed medications for several years. He did not drink alcohol regularly and denied having used recreational drugs, although he eventually admitted having taken 5 mg a day of methandrostenolone for the first time in the previous two months. He stated that he took the drug to enhance his body image.
Blood tests on admission showed bilirubin 651 µmol/L (normal range 0 to 19), alanine aminotranferase 76 IU/L (0 to 45), alkaline phosphatase 262 IU/L (35 to 120), and international normalised ratio 1.3. An extended liver screen (including serological testing for hepatitis A, B, C, and E as well as for cytomegalovirus and Epstein-Barr virus, full autoantibody profile, and markers of metabolic liver diseases), abdominal ultrasonography, and magnetic resonance cholangiopancreatography failed to identify any alternative causes. Cholestasis induced by anabolic steroids was diagnosed clinically (after his history of use of anabolic steroids had been ascertained). He was initially treated with ursodeoxycholic acid and observed. He became severely hypertensive on day 2, needing treatment with amlodipine. A liver biopsy on day 4 (performed because of a progressive rise in bilirubin concentration) showed bland cholestasis, in …